question-icon

Suggest treatment for bacterial gastroenteritis

default
Posted on Wed, 19 Mar 2014
Question: so yesterday I was feeling fine but this morning I woke up and immediately had to use the toilet....since I've been up I've had to run to the toilet five times for liquid diarrhea at first it didn't seem too out of the ordinary for I don't have a gal bladder and can have diarrhea nearly every day....but today my stomach hurts quite a bit and I just want to lay down and the last time I used the toilet it started out looking like lightly colored orange pulp and then looked a lot like bile...I plan to have someone get pepto and Gatorade for me to hopefully help the situation but I worry it might be a more serious problem I haven't eaten yet today because I'm worried about adding vomiting to the situation because I felt nauseous after the first couple trips to the bathroom...is there anything I should do and should I get checked out?
doctor
Answered by Dr. Michelle Gibson James (1 hour later)
Brief Answer: due to absence of normal bile changes Detailed Answer: HI, thanks for using healthcare magic The normal brown colour of stool is due to changes that occur to bile as it passes through the liver and the rest of the gastrointestinal tract. During bouts of diarrhoea, because stool is passing out of the intestinal tract more quickly, the changes in the bile may not occur because it is unable to change as quickly as the stool is being produced. This means that bile is unable to undergo the changes from green to brown, this causes the stool to have an abnormal appearance. Though you normally have instances of diarrhoea, it is possible that the present symptoms may be related to viral or bacterial gastroenteritis, especially since you are also feeling nauseous. Normally , the illness is self limited lasting only a few days, especially in an adult. The pepto bismol would help relieve your symptoms and the gatorade would help to replace the fluids and electrolytes you are using. Fluid and electrolyte replacement are the most important treatment aspects of gastroenteritis. IN terms of eating, you may want to try yogurts (1 to 2 a day) and very small amounts of dry foods. Yogurts contain probiotics and these have been shown to be helpful with these types of gastrointestinal complaints. Probiotics can be used in foods such as yogurt or purchased on their own. If even the small amounts of dry food worsen the diarrhea, hold off on them for another 2 to 3 hours but still continue the fluids and probiotics. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (4 hours later)
so after taking the pepto I didn't have any movements for a while until just now when I looked it was dark brown with flecks of orange again it was a pulpy substance and I know that the charcoal can make black stool but I've never seen diarrhea like that before at first I thought it was blood on the toilet paper but after looking it didn't make any sense all I ate was a XXXXXXX lunch able no sugar and Gatorade. my tummy is still in pain and i plan to take some ibuprofen for my mild headache. Is this normal?
doctor
Answered by Dr. Michelle Gibson James (9 hours later)
Brief Answer: can occur Detailed Answer: HI Because the gastrointestinal tract is inflamed due to the infection, it is possible to see blood in the stool, in small quantities. It can vary from dark brown to bright red. Normally, stool colour and composition returns to normal when the infection resolves in a few days. It is not unusual to experience pain , diarrhoea,abnormal stool appearance, stomach upset and/or vomiting for a few days, it should progressively decrease in its intensity. It may be best to use paracetamol instead of ibuprofen. Ibuprofen belongs to the family of drugs called NSAIDS and they have the potential to irritate the stomach. Since the stomach is already in an irritated state due to the infection, then it may be best to avoid any agents that can make this worse. Paracetamol does not affect the stomach and would be easier on it. Please feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for bacterial gastroenteritis

Brief Answer: due to absence of normal bile changes Detailed Answer: HI, thanks for using healthcare magic The normal brown colour of stool is due to changes that occur to bile as it passes through the liver and the rest of the gastrointestinal tract. During bouts of diarrhoea, because stool is passing out of the intestinal tract more quickly, the changes in the bile may not occur because it is unable to change as quickly as the stool is being produced. This means that bile is unable to undergo the changes from green to brown, this causes the stool to have an abnormal appearance. Though you normally have instances of diarrhoea, it is possible that the present symptoms may be related to viral or bacterial gastroenteritis, especially since you are also feeling nauseous. Normally , the illness is self limited lasting only a few days, especially in an adult. The pepto bismol would help relieve your symptoms and the gatorade would help to replace the fluids and electrolytes you are using. Fluid and electrolyte replacement are the most important treatment aspects of gastroenteritis. IN terms of eating, you may want to try yogurts (1 to 2 a day) and very small amounts of dry foods. Yogurts contain probiotics and these have been shown to be helpful with these types of gastrointestinal complaints. Probiotics can be used in foods such as yogurt or purchased on their own. If even the small amounts of dry food worsen the diarrhea, hold off on them for another 2 to 3 hours but still continue the fluids and probiotics. I hope this helps, feel free to ask any other questions